Alabama, 2023

Hail and Damaging Winds in Alabama, August 7, 2023

August 7, 2023 · NWS HUN · 37 events in 7 counties and zones

Clusters of strong to severe thunderstorms entered north Alabama during the late morning and early afternoon hours, moving east-southeast through the area. One of the thunderstorms produced a lightning strike, fatally injuring a male in north Florence in Lauderdale County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$104,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of strong to severe thunderstorms entered north Alabama during the late morning and early afternoon hours, moving east-southeast through the area. One of the thunderstorms produced a lightning strike, fatally injuring a male in north Florence in Lauderdale County. Lightning also killed 19 cattle at a farm in Ruth in Marshall County. As the thunderstorms progressed, several reports of wind damage were received, mainly south of Tennessee River in Morgan, Cullman, Marshall and DeKalb Counties. Over 13,000 were left without power in north Alabama from the thunderstorms, including over 11,000 alone in Cullman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 7, 9:14 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 7, 9:14 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1014 AM CDT Mon Aug 7 2023

...New NEAR TERM...

.NEAR TERM...
(Rest of Today)
Issued at 1014 AM CDT Mon Aug 7 2023

A deepening mid/upper-level trough (currently centered across the
Lower Great Lakes) will advance slowly northeastward over the
course of the day, assuming a neutral tilt with time. In response
to this, a related surface cyclone will shift slowly eastward
across southern portions of Ontario/Quebec, with the low's
trailing cold front currently extending southwestward into the
I-70 corridor of KS/MO. Clusters of thunderstorms have already
initiated in the vicinity of a prefrontal streamline confluence
axis (well ahead of the cold front), with this activity currently
approaching the northwest portion of the CWFA. The local storm
environment will be uncharacteristically favorable (given the time
of year) for organized/severe thunderstorms, and will feature
deep-layer shear of 40-50 knots and MLCAPE of 2500-3500 J/kg.
Although the most prominent threats from the storms will be
damaging winds in the 60-70 MPH range, large hail, and heavy
rainfall/flooding, a west-southwesterly low-level jet of 35-40
knots and sufficient vertical veering in the boundary layer will
enhance the potential for mesocyclone/tornado development, as
well. In terms of timing, the event is unfolding at a more rapid
pace than previously anticipated, with the primary timeframe for
severe expected to range from 10 AM-1PM (NW) to 1 PM-4 PM (SE).

&&

.SHORT TERM...
(Tonight through Thursday)
Issued at 401 AM CDT Mon Aug 7 2023

The aformentioned front should move across the area tonight,
becoming positioned south of the area by daybreak Tuesday and
become stationary. Shower activity should end from NW to SE during
the course of this evening. Lows will cool into the mid/upper 60s.
Depending upon how much and where rain falls, there is a risk of
fog in the overnight.

With the front lurking to our south, still modestly strong daytime
heating and passing of upper level systems will bring more chances
for showers and thunderstorms. On Tuesday, convection chances ramp
up as the day progresses as another upper system nears. Storms
should not be quite as strong, but cannot rule out the usual gusty
winds, heavy downpours and frequent lightning. With somewhat of
an airmass change, highs should warm into the mid and upper 80s.
Rain chances continue Tue night with lows in the mid/upper 60s.

In a seemingly endless train of systems, yet another one will
bring better chances of showers and thunderstorms on Wednesday.
This one moving in in a more NW flow could produce strong to
severe storms for the midweek. The Storm Prediction Center has
placed much of the area in Slight Risk for severe storms Wed. With
the front closer to the area, scattered to numerous shower and
thunderstorm chances will continue Wed night into Thu. Rainfall
totals from the showers Wed/Thu could begin running off, raising
the risks of flash flooding and flooding. Highs for Wed/Thu
should range in the mid/upper 80s.

&&

.LONG TERM...
(Thursday night through Sunday)
Issued at 401 AM CDT Mon Aug 7 2023

Daily chances of showers are expected into the weekend, as mean
troughing and passing disturbances continue. The frontal boundary
should be meandering somewhere near the Tennessee Valley, with
more upper systems moving across the area. Highs for the longer
term should range in the mid/upper 80s, and lows in the upper 60s
to lower 70s.

&&

.AVIATION...
(12Z TAFS)
Issued at 640 AM CDT Mon Aug 7 2023

VFR weather should continue until the late morning, with strong
daytime heating. Increased instability from the heating will
result in the SHRA/TSRA forming in the late morning. An upper
level system west of the MS River will also approach and help with
storm development. Strong gusty winds, brief VSBY/CIG reductions
to MVFR or lower from torrential rains, and frequent lightning
could accompany the stronger storms. Convection should wind down
in the late afternoon and early evening. Winds should become west
then NW tonight around 5kt. Light winds and potential fog is
possible late in the TAF.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.

&&

NEAR TERM...70/DD
SHORT TERM...RSB
LONG TERM...RSB
AVIATION...RSB

In the hours before

Special weather statement, Aug 7, 9:54 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1054 AM CDT Mon Aug 7 2023

ALZ001-002-004-005-071645-
Lawrence AL-Lauderdale AL-Limestone AL-Colbert AL-
1054 AM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of Limestone, eastern
Lauderdale, east central Colbert and northeastern Lawrence Counties
through 1145 AM CDT...

At 1054 AM CDT, Doppler radar was tracking a strong thunderstorm over
Killen, or 9 miles east of Florence, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Decatur, Athens, Muscle Shoals, Rogersville, Killen, Lexington, St.
Florian, Tanner, Elkmont and Anderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central and northwestern Alabama.

&&

LAT...LON 3499 8688 3461 8697 3468 8710 3464 8711
      3479 8762 3500 8759
TIME...MOT...LOC 1554Z 276DEG 41KT 3488 8751

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Aug 7, 10:07 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1107 AM CDT Mon Aug 7 2023

TNZ076-096-097-071645-
Franklin TN-Moore TN-Lincoln TN-
1107 AM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of Moore, Lincoln and
northwestern Franklin Counties through 1145 AM CDT...

At 1107 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Pulaski, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Lynchburg, Huntland, Petersburg, Tims Ford Lake,
Howell, Hurdlow, Mimosa, Smithland and Kelso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8623
      3506 8625 3510 8683 3526 8683 3525 8675
      3531 8668 3533 8660 3537 8659 3536 8649
      3533 8646 3532 8642 3535 8641 3536 8633
      3541 8629 3541 8626
TIME...MOT...LOC 1607Z 274DEG 45KT 3527 8693

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Aug 7, 10:11 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1111 AM CDT Mon Aug 7 2023

ALZ002-003-071700-
Franklin AL-Colbert AL-
1111 AM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southwestern Colbert
and northwestern Franklin Counties through NOON CDT...

At 1111 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tishomingo State Park, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Muscle Shoals, Russellville, Sheffield, Tuscumbia, Cherokee, Malone,
Posey Loop, Pogo, Mt Hester and Cedar Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Alabama.

&&

LAT...LON 3476 8812 3476 8811 3474 8783 3473 8781
      3474 8776 3473 8766 3446 8772 3456 8814
TIME...MOT...LOC 1611Z 280DEG 35KT 3467 8815

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Aug 7, 10:45 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1145 AM CDT Mon Aug 7 2023

ALZ001-002-071730-
Lauderdale AL-Colbert AL-
1145 AM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of central Lauderdale
and Colbert Counties through 1230 PM CDT...

At 1144 AM CDT, Doppler radar was tracking a strong thunderstorm near
J P Coleman State Park, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee,
Littleville, Leighton, St. Florian and Underwood-Petersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Alabama.

&&

LAT...LON 3497 8816 3494 8747 3459 8756 3469 8813
      3489 8810 3492 8816 3494 8817
TIME...MOT...LOC 1644Z 280DEG 37KT 3486 8812

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

12
Special weather statement, Aug 7, 10:47 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1147 AM CDT Mon Aug 7 2023

ALZ004>007-009-TNZ096-071730-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-Jackson AL-Lincoln TN-
1147 AM CDT Mon Aug 7 2023

...Strong thunderstorms will impact portions of northwestern Jackson,
Madison, southeastern Limestone, northern Morgan, east central
Lawrence and southeastern Lincoln Counties through 1230 PM CDT...

At 1146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Hazel Green to 6 miles
northwest of Trinity. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntsville, Decatur, Madison, Athens, Moores Mill, Redstone Arsenal,
Meridianville, Hazel Green, Trinity and Triana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central, northeastern and northwestern Alabama...and Middle
Tennessee.

&&

LAT...LON 3501 8632 3499 8632 3499 8605 3452 8664
      3462 8726 3502 8667
TIME...MOT...LOC 1646Z 287DEG 30KT 3497 8666 3464 8720

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

12

The radar

The Northeast Alabama radar (KHTX), 51 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 2 hail, 2 lightning. Local standard time, as filed.

Hail, Madison

When
August 7, 11:19 AM CST
Where
Madison County, 2.84 mi E of Huntsville Park
Measured
0.75 in hail
Reported by
Public
Coordinates
34.700, -86.570

Hail of 3/4 inch in diameter was reported via mPING.

Hail, Madison

When
August 7, 11:22 AM CST
Where
Madison County, 1.79 mi SE of Huntsville Mills Arp
Measured
1 in hail
Reported by
Public
Coordinates
34.730, -86.530

Hail of 1 inch in diameter was reported via mPING.

Thunderstorm Wind, Colbert

When
August 7, 11:58 AM CST
Where
Colbert County, 0.86 mi WSW of Mt Hester
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.713, -88.033

A tree was knocked down at MP 317 on Natchez Trace Parkway. Time estimated by radar.

Thunderstorm Wind, Colbert

When
August 7, 12:10 PM CST
Where
Colbert County, 1.21 mi ENE of Emco
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.788, -87.581

A power pole was knocked down or leaning at 2295 River Road. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
August 7, 12:11 PM CST
Where
Dekalb County, 0.28 mi NE of Ider
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.723, -85.676

A large tree was knocked down onto a home at 6350 Willow Road. Time estimated by radar.

Thunderstorm Wind, Colbert

When
August 7, 12:14 PM CST
Where
Colbert County, 2.21 mi S of Red Rock
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.668, -87.870

A tree was knocked down on Posey Loop at Highway 247. Time estimated by radar.

Lightning, Lauderdale

When
August 7, 1:09 PM CST
Where
Lauderdale County, 0.69 mi S of Jacksonburg
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.870, -87.670

At approximately 13:09 LST, lightning fatally injured a 28 year old male in the parking lot of a business at 3155 Kendall Drive in Florence.

Thunderstorm Wind, Morgan

When
August 7, 1:27 PM CST
Where
Morgan County, 2.54 mi N of Massey
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.407, -87.021

Trees and a barn were knocked down at New Cut Road at RB Orr Road. Time estimated by radar.

Thunderstorm Wind, Cullman

When
August 7, 1:27 PM CST
Where
Cullman County, 0.92 mi SW of White City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.089, -86.779

Trees were knocked down at 437 Day Gap Road. Time estimated by radar.

Thunderstorm Wind, Cullman

When
August 7, 1:27 PM CST
Where
Cullman County, 3.02 mi WSW of Cullman
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.170, -86.881

Trees were knocked down at 103 U.S. Highway 278 West. Time estimated by radar.

Thunderstorm Wind, Cullman

When
August 7, 1:30 PM CST
Where
Cullman County, 0.61 mi W of Cullman
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.179, -86.841

Windows were blown out in the public library, damaging shelves and books inside. Time estimated by radar.

Thunderstorm Wind, Cullman

When
August 7, 1:30 PM CST
Where
Cullman County, 1.24 mi S of Cullman
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.162, -86.833

Trees were knocked down at 112 Veterans Drive. Time estimated by radar.

Thunderstorm Wind, Cullman

When
August 7, 1:30 PM CST
Where
Cullman County, 2.98 mi S of Vinemont
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.207, -86.873

Large trees were uprooted at the intersection of Highway 157 and St. Joseph Drive. Time estimated by radar.

Thunderstorm Wind, Cullman

When
August 7, 1:36 PM CST
Where
Cullman County, 1.53 mi NNE of Cullman
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.201, -86.822

Trees were knocked down at 3820 CR 509. Time estimated by radar.

Thunderstorm Wind, Cullman

When
August 7, 1:36 PM CST
Where
Cullman County, 0.85 mi NNE of Providence
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.281, -86.814

Trees were knocked down at 5688 CR 1435. Time estimated by radar.

Thunderstorm Wind, Cullman

When
August 7, 1:38 PM CST
Where
Cullman County, 1.53 mi NNE of Cullman
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.201, -86.822

Trees were knocked down at 1425 CR 110. Time estimated by radar.

Thunderstorm Wind, Marshall

When
August 7, 1:47 PM CST
Where
Marshall County, 0.74 mi S of Arab
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.309, -86.501

A social media report and photo was received of a tree damaging a vehicle off of Highway 231 in south Arab. Time estimated by radar.

Lightning, Marshall

When
August 7, 1:52 PM CST
Where
Marshall County, 1.12 mi WNW of North Arab
Property damage
$26,000
Reported by
Broadcast Media
Coordinates
34.354, -86.539

Lightning struck a farm and killed 19 cattle near Ruth, including one bull. Location and time estimated by the Severe Weather Data Inventory from NCEI.

Thunderstorm Wind, Marshall

When
August 7, 1:53 PM CST
Where
Marshall County, 3.51 mi SSE of Grassy
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.302, -86.431

Trees were knocked down onto the road along Thompson Falls Road. Time estimated by radar.

Thunderstorm Wind, Marshall

When
August 7, 1:53 PM CST
Where
Marshall County, 3.01 mi N of Hyatt
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.274, -86.348

A tree was knocked down onto the road at 4570 Pleasant Hill Road. Time estimated by radar.

Thunderstorm Wind, Marshall

When
August 7, 1:55 PM CST
Where
Marshall County, 3.68 mi SSW of Warrenton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.301, -86.397

Trees and power lines were knocked down at Frygap Mountain Road at Warrenton Road. Time estimated by radar.

Thunderstorm Wind, Marshall

When
August 7, 1:55 PM CST
Where
Marshall County, 2.08 mi SW of Mountainview
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.278, -86.325

A tree was knocked down on the road at Pleasant Grove Road at Kelley Drive. Time estimated by radar.

Thunderstorm Wind, Marshall

When
August 7, 1:57 PM CST
Where
Marshall County, 3.01 mi N of Hyatt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.274, -86.348

Trees were knocked down with total blockage at 4570 Pleasant Hill Road. Time estimated by radar.

Thunderstorm Wind, Marshall

When
August 7, 2:02 PM CST
Where
Marshall County, 0.76 mi NW of Rabbit Town
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.288, -86.279

A tree was knocked down onto Red Barn Road at Highway 205. Time estimated by radar.

Thunderstorm Wind, Marshall

When
August 7, 2:02 PM CST
Where
Marshall County, 1.83 mi E of Lakeview
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.329, -86.298

Trees and power lines were knocked down on Wyeth Lane. Time estimated by radar.

Thunderstorm Wind, Marshall

When
August 7, 2:02 PM CST
Where
Marshall County, 2.27 mi NE of Albertville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.291, -86.189

A tree was knocked down on the road at Martling Road at Wright Road. Time estimated by radar.

Thunderstorm Wind, Marshall

When
August 7, 2:02 PM CST
Where
Marshall County, 0.76 mi E of Saratoga
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.250, -86.187

Trees were knocked down into the roadway along Baltimore Avenue. Time estimated by radar.

Thunderstorm Wind, Marshall

When
August 7, 2:04 PM CST
Where
Marshall County, 2.02 mi SW of Mc Ville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.259, -86.155

A tree was knocked down on the road at 662 Kykendall Road. Time estimated by radar.

Thunderstorm Wind, Marshall

When
August 7, 2:06 PM CST
Where
Marshall County, 1.3 mi WNW of Mc Ville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.289, -86.150

Multiple trees were knocked down on the road at 753 Davis Road. Time estimated by radar.

Thunderstorm Wind, Marshall

When
August 7, 2:08 PM CST
Where
Marshall County, 0.73 mi NNW of Henryville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.430, -86.275

Trees were knocked down blocking the road at Bakers Chapel Road and McDonald Road.

Thunderstorm Wind, Marshall

When
August 7, 2:08 PM CST
Where
Marshall County, 1.71 mi W of Hustlerville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.320, -86.200

Trees were knocked down on the bridge along Hustleville Road. Time estimated by radar.

Thunderstorm Wind, Marshall

When
August 7, 2:08 PM CST
Where
Marshall County, 0.6 mi ENE of Mc Ville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.285, -86.121

A tree was knocked down on the road at Alabama Highway 68 at Arley Lacey Road. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
August 7, 2:12 PM CST
Where
Dekalb County, 1.29 mi WNW of Kilpatrick
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.274, -86.092

Structural damage was reported, including a roof blown off of a mobile home on the 300 block of CR 124. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
August 7, 2:15 PM CST
Where
Dekalb County, 0.49 mi N of Oak Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.327, -86.030

A tree was knocked down onto a house and car along CR 104. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
August 7, 2:15 PM CST
Where
Dekalb County, 0.38 mi NW of Crossville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.284, -86.005

Trees were knocked down at Highway 68 at CR 24. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
August 7, 2:18 PM CST
Where
Dekalb County, 1.5 mi NW of Oak Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.334, -86.050

Trees were knocked down across the road at CR 34 at CR 9. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
August 7, 2:32 PM CST
Where
Dekalb County, 0.56 mi NNE of Ft Payne
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.438, -85.727

Thunderstorm winds knocked a tree down on a house on 6th Street SW in Fort Payne. Time estimated by radar.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lauderdale2023-08-0728MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129056, 1129057, 1129058, 1129059, 1129060, 1129061, 1127560, 1129062, 1129063, 1129064, 1129065, 1129066, 1129086, 1129067, 1129068, 1129069, 1129085, 1130465, 1129070, 1129071, 1129072, 1129073, 1129074, 1129075, 1129076, 1129077, 1129078, 1129079, 1129080, 1129081, 1129082, 1129083, 1129084, 1129087, 1129088, 1129089, 1129090.